Montana, 2015

Damaging Winds and High Wind in Montana, August 29 to 31, 2015

August 29 to 31, 2015 · NWS TFX · 11 events in 7 counties and zones

A high wind event along the rocky mountain front and adjacent high plains. Strong winds aloft also were mixed down to the surface further into the plains on the 29th due to some convection that developed with peak heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A high wind event along the rocky mountain front and adjacent high plains. Strong winds aloft also were mixed down to the surface further into the plains on the 29th due to some convection that developed with peak heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 29, 2:23 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 29, 2:23 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 PM MDT SAT AUG 29 2015

.DISCUSSION...

TONIGHT THROUGH SUNDAY...SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER SOUTHWEST MONTANA AND MOVE TOWARD THE NORTHEAST.
RAPID CELL MOTION WILL LIMIT ANY RAINFALL...BUT A FEW OF THESE
STORMS COULD PRODUCE DAMAGING WIND GUSTS DUE TO STEEP LOW LEVEL
LAPSE RATES AND INCREASING MID LEVEL WINDS. THE ADVERTISED COLD
FRONT IS PRESENTLY LOCATED FROM NORTHERN ID TO NORTHEAST OR.
PRESSURE FALLS EAST OF THE CONTINENTAL DIVIDE ARE CRANKING UP THE
WINDS AS EXPECTED OVER PORTIONS OF NORTH CENTRAL MT. THE RED FLAG
WARNING REMAINS IN EFFECT THROUGH THIS EVENING FOR LOW HUMIDITY
AND STRONG WINDS. VISIBILITY HAS IMPROVED IN SOME AREAS AS WIND
BEGINS TO MIX OUT THE SMOKE. THE PASSING COLD FRONT THIS EVENING
SHOULD ALLOW A PERIOD OF RELIEF FROM SMOKE FOR MOST AREAS...BUT
CONFIDENCE IS LOW AS TO HOW QUICKLY THE SMOKE WOULD RETURN. COOLER
AND MORE HUMID CONDITIONS ARRIVE FOR SUNDAY WITH TEMPERATURES
FINALLY RETURNING TO NEAR SEASONAL AVERAGES. ATTENTION THEN TURNS
TO ANOTHER PACIFIC FRONT CROSSING THE NORTHERN ROCKIES SUNDAY
EVENING. STRONG SUBSIDENCE BEHIND ITS ASSOCIATED UPPER TROUGH
COULD GENERATE HIGH WINDS ALONG THE NORTHERN ROCKY MOUNTAIN FRONT
AND ADJACENT PLAINS. A HIGH WIND WATCH IS POSTED TO COVER THE
HAZARD WITH MODERATE CONFIDENCE. ALTHOUGH HUMIDITY WILL BE ABOVE
CRITICAL FIRE WEATHER CRITERIA...CONTINUED STRONG WINDS COULD HELP
MAINTAIN EXTREME BEHAVIOR ON EXISTING FIRES IN THE AREA WITH THE
ABSENCE OF WETTING RAINFALL. PN

MONDAY NIGHT THROUGH SATURDAY...MODELS CONTINUE TO SHOW THAT THE
MAIN INFLUENCE ON MONTANA WEATHER DURING THE MEDIUM RANGE PERIOD
WILL BE AN UPPER LEVEL TROUGH THAT STARTS OFF THE PERIOD OVER
CANADA'S WEST COAST. DIFFERENCE TONIGHT IS THAT BOTH THE ECMWF AND
THE GFS HAVE EVOLVED THEIR SOLUTIONS OVER THE LAST 24 HOURS TO
SUGGEST THAT THIS FEATURE WILL DEEPEN OVER THE PACIFIC NORTHWEST AND
PROGRESS INLAND AS FAR AS THE NORTHERN ROCKIES. AS A RESULT, BOTH
MODELS ARE NOW TRENDING TO A COOLER AND SOMEWHAT WETTER SOLUTION FOR
WEDNESDAY NIGHT THROUGH SATURDAY. THIS NEW SOLUTION DEVELOPED WITH
THE FRIDAY 12Z MODEL RUN AND CONTINUES TO APPEAR TONIGHT. WHILE
CONFIDENCE IN THIS EVOLUTION IS NOT ABSOLUTE, IT IS ENCOURAGING THAT
BOTH MODELS HAVE TRENDED THIS WAY. CURRENT FORECAST PACKAGE KEEPS
TUESDAY/WEDNESDAY TIME FRAME SIMILAR TO WHAT HAS BEEN FORECAST FOR
SEVERAL DAYS NOW. FOR THURSDAY AND BEYOND, I HAVE TAKEN THE FIRST
STEPS TO BEGIN INCREASING POPS AND COOLING TEMPERATURES TOWARD THIS
NEW SOLUTION. HAVE ALSO OPTED TO REMOVE MENTION OF SMOKE FOR
THURSDAY AND BEYOND. WHILE THIS MODEL TREND STILL DOES NOT INDICATE
A SEASON-ENDING EVENT FOR WESTERN WILDFIRES, IT WOULD APPEAR THAT
SOME RAIN AND A MORE NORTHERLY WIND DIRECTION SHOULD REDUCE SMOKE
COVERAGE. MPJ

&&

.AVIATION...
UPDATED 1755Z.

EXPECT WIDESPREAD MVFR VISIBILITIES IN SMOKE WITH IFR
VISIBILITIES/MVFR CEILINGS CLOSE TO WILDFIRES. A COLD FRONT WILL
SWEEP THROUGH THE AREA LATE THIS AFTERNOON AND COULD BRING SOME
IMPROVEMENT IN VISIBILITIES BUT CONFIDENCE IN WHAT WILL HAPPEN WITH
VISIBILITIES AFTER THE PASSAGE OF A COLD FRONT IS LOW. SPEAKING OF
THE COLD FRONT IT IS EXPECTED TO REACH KCTB BY 00Z...KGTF/KHLN
AROUND 03Z...AND KHVR/KLWT/KBZN AROUND 06Z. GUSTY SOUTHERLY WINDS
WILL DEVELOP IN ADVANCE OF THE FRONT AND WINDS SHOULD DIMINISH AFTER
THE PASSAGE OF THE FRONT. CONFIDENCE IN WIND DIRECTIONS AFTER THE
PASSAGE OF THE FRONT IS LOW. CONFIDENCE IS HIGHER THAT GUSTY
SOUTHWEST WINDS WILL DEVELOP OVER THE PLAINS NEAR THE END OF THE
PERIOD AT 18Z SUNDAY. EXPECT A FEW SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO THIS EVENING. GUSTY WINDS TO NEAR 40 KTS WILL BE A
RISK WITH THUNDERSTORMS MAINLY OVER SOUTHWEST MONTANA LATE THIS
AFTERNOON AND EARLY EVENING. LATE TONIGHT INTO SUNDAY MORNING A BAND
OF SHOWERS IS EXPECTED TO MOVE EAST THROUGH THE AREA AND CAN NOT
RULE OUT AN ISOLATED THUNDERSTORM. OTHER THAN THE MVFR/IFR
CONDITIONS WITH SMOKE CONDITIONS WILL BE VFR. BLANK

&&

.FIRE WEATHER...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM
TONIGHT.  PACIFIC COLD FRONT STILL EXPECTED TO CROSS THE CONTINENTAL
DIVIDE BY EARLY THIS EVENING AND SWEEP THROUGH CENTRAL/SOUTHWEST MT
BY MIDNIGHT. GUSTY SOUTHWEST WINDS AHEAD OF THE FRONT WILL TURN TO
WEST-NORTHWEST AFTER FRONTAL PASSAGE WITH WIND GUSTS OF 25 TO 35 MPH
LIKELY THROUGH MID-LATE EVENING. THOUGH A FEW SHOWERS AND
THUNDERSTORMS MAY PRECEDE THE FRONT, THEIR COVERAGE WILL BE SPOTTY
AND RAINFALL AMOUNTS GENERALLY 0.05 INCH OR LESS. COOLER
TEMPERATURES AND HIGHER HUMIDITY VALUES ON SUNDAY WILL PROVIDE A
BRIEF BREAK IN CRITICAL FIRE WEATHER CONDITIONS BUT A SECOND COLD
FRONT IS FORECAST TO ARRIVE SUN AFTERNOON BRINGING ANOTHER ROUND OF
STRONG WINDS THAT WILL LAST THROUGH SUN EVENING. WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  78  49  74 /  20  30  20   0
CTB  54  72  46  69 /  20  20  10  10
HLN  56  78  44  75 /  20  20  10   0
BZN  54  81  42  77 /  30  30  10   0
WEY  45  71  30  69 /  30  20  10   0
DLN  54  76  41  75 /  40  30  10   0
HVR  59  81  48  76 /  30  30  30   0
LWT  58  79  44  74 /  20  50  30   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ112-114-
116>118.

HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
MTZ009-010.

&&

WEATHER.GOV/GREATFALLS

In the hours before

Special weather statement, Aug 29, 3:06 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 PM MDT SAT AUG 29 2015

MTZ014-292245-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
406 PM MDT SAT AUG 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASCADE AND
SOUTHEASTERN LEWIS AND CLARK COUNTIES UNTIL 445 PM MDT...

AT 403 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF HELENA VALLEY NORTHWEST...OR 18 MILES NORTHWEST OF
HELENA...MOVING NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HELENA VALLEY NORTHWEST...WOLF CREEK...HELENA VALLEY WEST CENTRAL...
HELENA VALLEY NORTHEAST...CRAIG...MARYSVILLE AND CANYON CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4728 11208 4726 11204 4719 11204 4719 11198
      4714 11194 4712 11189 4713 11179 4692 11179
      4691 11177 4657 11230 4665 11231 4666 11241
      4691 11248
TIME...MOT...LOC 2203Z 228DEG 49KT 4682 11223

PN
Special weather statement, Aug 29, 3:20 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 PM MDT SAT AUG 29 2015

MTZ052-292300-
JEFFERSON MT-
420 PM MDT SAT AUG 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
500 PM MDT...

AT 419 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF BOULDER...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOULDER...JEFFERSON CITY...BASIN...CORBIN...WICKES AND CLANCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4608 11246 4610 11247 4651 11206 4638 11178
      4624 11178 4580 11231 4585 11243 4591 11241
      4598 11245 4602 11244 4605 11248
TIME...MOT...LOC 2219Z 219DEG 39KT 4605 11222

PN

The radar

The Great Falls radar (KTFX), 1 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

8 high wind, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cascade

When
August 29, 4:15 PM MST
Where
Cascade County, 0.83 mi SW of (Gtf)great Falls Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
47.470, -111.380

A 51 knot wind gust measured at the Great Falls ASOS.

Thunderstorm Wind, Cascade

When
August 29, 4:26 PM MST
Where
Cascade County, 0.83 mi NW of (Gfa)malmstrom Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.510, -111.180

A 50 knot wind gust measured at the Great Falls ASOS.

Thunderstorm Wind, Chouteau

When
August 29, 4:55 PM MST
Where
Chouteau County, 0.47 mi E of Highwood
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.580, -110.790

A 62 mph gust measured at the highwood mesonet site.

High Wind, Eastern Teton

When
August 30, 4:27 PM MST
Where
Eastern Teton forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter

A Trained Spotter 4 miles South Southwest of Power Montana reported wind gusts up to 67 mph.

High Wind, Eastern Glacier

When
August 30, 5:27 PM MST to 5:40 PM MST
Where
Eastern Glacier forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

A 62 mph wind gust measured at the Cut Bank Airport ASOS.

High Wind, Southern Rocky Mountain Front

When
August 31, 1:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

Dellwo MCSCN site reported a 69 mph wind gust.

High Wind, Southern Rocky Mountain Front

When
August 31, 1:30 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter

A trained spotter in Choteau reported 65 mph wind gust between 1 and 2 am local standard time.

High Wind, North Rocky Mountain Front

When
August 31, 6:10 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter

A trained spotter in Babb reported a 72 mph wind gust.

High Wind, North Rocky Mountain Front

When
August 31, 6:40 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Browning AWOS reported a 64 mph wind gust.

High Wind, North Rocky Mountain Front

When
August 31, 7:35 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Heart Butte mesonet reported a 58 mph wind gust.

High Wind, Liberty

When
August 31, 8:27 AM MST
Where
Liberty forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter

A trained spotter in Chester reported a 72 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595751, 595752, 595753, 599126, 595755, 599127, 599128, 599130, 599132, 599131, 599133.